Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Elko, NV

August 18, 2021

NWS Elko, NV issued this special weather statement at Aug 18, 2021, 1:35 AM PDT. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2021, 1:35 AM PDT (08:35 UTC)
Expired
Aug 18, 2021, 2:00 AM PDT
In force
25 min
Issued by
NWS Elko, NV
Hail
0.00 in
Wind
40

The radar

The Salt Lake City radar (KMTX), 238 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 8.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2021-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2021-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3427 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

330 
WWUS85 KLKN 180835
SPSLKN

Special Weather Statement
National Weather Service Elko NV
135 AM PDT Wed Aug 18 2021
 
NVZ035-180900-
White Pine County NV-
135 AM PDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of eastern White Pine
County through 200 AM PDT...

At 135 AM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Partoun, or 36 miles southeast of Schellbourne,
moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This storm will remain over mainly rural areas of eastern White Pine
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3946 11407 3954 11416 3966 11405 3947 11405
TIME...MOT...LOC 0835Z 228DEG 24KT 3957 11405 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

86

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Aug 17, 9:02 PM PDT, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 17, 9:02 PM PDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Elko NV
902 PM PDT Tue Aug 17 2021

.SYNOPSIS...Breezy conditions continue overnight along with some
isolated showers and thunderstorms. Much cooler temperatures are
expected tonight through Thursday as well as some showers and
isolated thunderstorms, mainly in eastern Nevada.

&&

.UPDATE...While winds will remain gusty in areas into the early night, in
general they have decreased to below Warning criteria as the
Relative Humidity rises as well. Therefore the Red Flag Warnings
have been cancelled. Updated the FWF.

Also issued an SPS for some possible local areas of frost on
Wednesday night through Thursday morning.

&&

.PREV DISCUSSION... /ISSUED AT 510 PM /

SYNOPSIS...Strong winds continue this evening along with some
isolated showers and thunderstorms. Much cooler temperatures are
expected tonight through Thursday as well as some showers and
isolated thunderstorms, mainly in eastern Nevada.

UPDATE...Updated the forecast to expire out the Heat Advisory for
southeastern Elko County with cooler air expected behind the cold
front.

PREV DISCUSSION... /ISSUED AT 440 PM /

SYNOPSIS...Strong winds continue this evening along with some
isolated showers and thunderstorms. Much cooler temperatures are
expected tonight through Thursday as well as some showers and
isolated thunderstorms, mainly in eastern Nevada.

SHORT TERM...Tonight through Thursday afternoon.

A strong cold front is moving across Nevada and is currently
moving into White Pine and northern Nye counties as it makes its
way southeastward. Widespread windy conditions are in place and
Red Flag Warnings remain in effect through the evening as the
winds remain elevated before they diminish overnight. Blowing
dust is occurring from the winds, though it is hard to
distinguish the dust from the haze and smoke. Some thunderstorms
have formed ahead of and along the front and some strong storms
still remain possible through the evening in southeastern White
Pine County, especially around Great Basin National Park and the
Snake Range. Not only will strong outflow winds be possible, but
some heavier showers could occur there with a slight chance of
some local flooding. Lows tonight will cool behind the cold front
into the 40's, with some 30's in coldest valleys. There will be
scattered showers overnight and into Wednesday morning in eastern
Nevada and possibly even some isolated lightning strikes in White
Pine County as a 565 mb upper Low starts to move across southern
Idaho/northern Nevada.

The trof continues to track through Nevada on Wednesday and into
Wednesday night, bringing continued shower and isolated
thunderstorm activity to mainly eastern Nevada, with best chance
for stronger storms once again in the GBNP and the Snake Range,
with possible moderate to heavy rain and local flooding. An almost
20 degree drop in high temperatures on Wednesday will make it
feel like Fall, as highs will only be in the mid 60's to mid 70's
on Wednesday. Even colder air funnels down in the northerly flow
behind the trof and lows Wednesday night into Thursday morning
will drop into the mid 30's through the mid 40's, with some
locations even approaching freezing. An SPS will be issued later
this evening to highlight a possible local frost threat.

There may be one more day of shower and isolated thunderstorm
activity in eastern Nevada on Thursday, all depending on how
quickly the trof completely exits the state. By evening, however,
drier air will be pushing in from the West. Below normal
temperatures continue, with highs in the 70's to near 80. Areas
of Haze continue Wednesday through Thursday, though the smoke is
not anticipated at this time to be as low in visibility as recent
days.

LONG TERM...Thursday night through next Tuesday

Friday, Saturday and Sunday: Dry conditions are expected Friday.
A fast moving trof associated with a low crossing southern Idaho
and northern Utah will cause scattered thunderstorms and rain
showers Saturday afternoon and evening. Breezy conditions are
possible during this time, too. A few rain showers are possible in
northern Elko county Sunday with the rest of the CWA dry.
Temperatures are forecasted to return to normal values this
weekend.

Monday and Tuesday:  Southwesterly flow and dry conditions are
forecasted for our CWA early next week as high pressure builds over
the Southern Plains. Temperatures are forecasted to be slightly
above normal for the start of next week.

AVIATION...Smoke, haze, and blowing dust continue to impact
visibility through the evening. Worst visibility is expected at
KWMC, KEKO, and KBAM, where VIS will get down to 1-2SM at times.
This will push down into KTPH and KELY overnight as northern
Nevada stations see improvement. Strong gusty winds continue all
stations this evening before tapering off tonight. Thunderstorms
not expected on station, but will be in the vicinity of KELY this
afternoon.

FIRE WEATHER...RFW's continue all zones through 11pm tonight as
strong gusty winds continue. Winds will decrease as the evening
wares on and RH will be on the rise. A cooler and more moist air
mass will be in place on Wednesday and Thursday, which will
prevent any critical fire weather concerns as RH is on the rise
and isolated to scattered showers occur, especially in eastern
Nevada. There will be some isolated thunderstorms, with a mix of
wet and dry expected.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM PDT this evening for Central Elko
County-Central Nevada-Toiyabe-Eastern Elko County-Humboldt
County-Quinn-Northern Nye County-Mojave-Southeastern Humboldt
County and northern Lander County-W Elko County, N Eureka and
Lander Counties N of I80-White Pine and Northeast Nye Counties.

&&

90

In the hours before

Special weather statement, Aug 17, 7:53 PM PDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Elko NV
753 PM PDT Tue Aug 17 2021

NVZ035-180330-
White Pine County NV-
753 PM PDT Tue Aug 17 2021

...A strong thunderstorm will impact portions of southeastern White
Pine County through 830 PM PDT...

At 753 PM PDT, Doppler radar was tracking a strong thunderstorm near
Garrison, or 12 miles south of Baker, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern White
Pine County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3870 11417 3882 11426 3894 11405 3875 11405
TIME...MOT...LOC 0253Z 239DEG 46KT 3885 11405

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

90
Special weather statement, Aug 17, 8:54 PM PDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Elko NV
854 PM PDT Tue Aug 17 2021

NVZ030-031-033>041-180600-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Golconda, Winnemucca, Valmy, Dufferena,
Midas, Gibbs Ranch, Charleston, Jarbidge, Mountain City, Owyhee,
Tuscarora, West Wendover, Ely, Ely Airport, Lund, Preston, Ruth,
Cherry Creek, McGill, Argenta, Battle Mountain, Crescent Valley,
Beowawe, Dunphy, Emigrant Pass, Palisade, Eureka, Pinto Summit,
Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport,
Garden Pass, Elko, Ryndon, Jiggs, Lamoille, Lee, South Fork,
Spring Creek, Ruby Lake, Oasis, Manhattan, Round Mountain,
Tonopah, Blue Eagle Ranch, and Duckwater
854 PM PDT Tue Aug 17 2021

...Local areas of frost are possible late Wednesday night through
early Thursday morning...

A much cooler air mass is moving into Nevada behind a cold front.
Below normal temperatures will lead to some areas dropping into
the 30's late Wednesday night through early Thursday morning.
This could lead to some local areas of frost. Please consider
covering any plants that are highly sensitive to the cold.

Visit www.weather.gov/elko for the latest weather information.

90
Special weather statement, Aug 17, 8:58 PM PDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Elko NV
858 PM PDT Tue Aug 17 2021

NVZ030-031-033>041-191600-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Golconda, Winnemucca, Valmy, Dufferena,
Midas, Gibbs Ranch, Charleston, Jarbidge, Mountain City, Owyhee,
Tuscarora, West Wendover, Ely, Ely Airport, Lund, Preston, Ruth,
Cherry Creek, McGill, Argenta, Battle Mountain, Crescent Valley,
Beowawe, Dunphy, Emigrant Pass, Palisade, Eureka, Pinto Summit,
Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport,
Garden Pass, Elko, Ryndon, Jiggs, Lamoille, Lee, South Fork,
Spring Creek, Ruby Lake, Oasis, Manhattan, Round Mountain,
Tonopah, Blue Eagle Ranch, and Duckwater
858 PM PDT Tue Aug 17 2021

...Local areas of frost are possible late Wednesday night through
early Thursday morning...

A much cooler air mass is moving into Nevada behind a cold front.
Below normal temperatures will lead to some areas dropping into
the 30's late Wednesday night through early Thursday morning.
This could lead to some local areas of frost. Please consider
covering any plants that are highly sensitive to the cold.

Visit www.weather.gov/elko for the latest weather information.

Visit www.weather.gov/elko for the latest weather information.

90
Special weather statement, Aug 17, 10:26 PM PDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Elko NV
1026 PM PDT Tue Aug 17 2021

NVZ035-180600-
White Pine County NV-
1026 PM PDT Tue Aug 17 2021

...A strong thunderstorm will impact portions of east central White
Pine County through 1100 PM PDT...

At 1026 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of McGill, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of east central White
Pine County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3916 11454 3924 11463 3955 11446 3930 11412
TIME...MOT...LOC 0526Z 222DEG 30KT 3926 11452

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

86
Special weather statement, Aug 17, 11:05 PM PDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Elko NV
1105 PM PDT Tue Aug 17 2021

NVZ035-180630-
White Pine County NV-
1105 PM PDT Tue Aug 17 2021

...A strong thunderstorm will impact portions of east central White
Pine County through 1130 PM PDT...

At 1105 PM PDT, Doppler radar was tracking a strong thunderstorm 20
miles southwest of Partoun, or 26 miles north of Baker, moving
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of east central White
Pine County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3920 11421 3933 11435 3966 11413 3958 11404
      3925 11405
TIME...MOT...LOC 0605Z 231DEG 22KT 3940 11411

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

86
Special weather statement, Aug 18, 1:35 AM PDT, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
135 AM PDT Wed Aug 18 2021

NVZ035-180900-
White Pine County NV-
135 AM PDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of eastern White Pine
County through 200 AM PDT...

At 135 AM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Partoun, or 36 miles southeast of Schellbourne,
moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of eastern White Pine
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3946 11407 3954 11416 3966 11405 3947 11405
TIME...MOT...LOC 0835Z 228DEG 24KT 3957 11405

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

86

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:53 PM PDTSpecial Weather StatementLKN37 min
Aug 17, 10:26 PM PDTSpecial Weather StatementLKNWhite Pine34 min
Aug 17, 11:05 PM PDTSpecial Weather StatementLKN25 min

Nearby

Special Weather Statements in Nevada, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.